Georgia, 2014

Flash Flood and Heavy Rain in Georgia, December 23 to 24, 2014

December 23 to 24, 2014 · NWS FFC · 13 events in 12 counties and zones

S. and the Tennessee Valley forced abundant gulf moisture into Georgia early Christmas Eve Day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong low pressure system moving through the southeast U.S. and the Tennessee Valley forced abundant gulf moisture into Georgia early Christmas Eve Day. Widespread rain with embedded thunderstorms trained over Crisp County producing 3 to 4 inches of rain in less than ten hours. Isolated flash flooding occurred in the Cordele area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 23, 4:23 AM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Dec 23, 4:23 AM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
423 AM EST TUE DEC 23 2014

.SHORT TERM /TODAY THROUGH WEDNESDAY/...
CURRENT RADAR LOOP SHOWS SHOWERS MOVING SW TO NE ACROSS
LA...MS...AL...AND GA. THERE ARE A FEW LIGHTNING STRIKES OVER TN BUT
THE MAJORITY OF THE THUNDERSTORMS ARE CONFINED TO THE GULF COAST.
VERY MOIST SOUTHWESTERLY FLOW HAS SET UP ACROSS THE AREA THIS
MORNING. INCREASED INSTABILITY IS STILL EXPECTED ACROSS THE REGION
TODAY AND TONIGHT WITH ALL THE MODELS IN GOOD AGREEMENT ON THE
POTENTIAL FOR SEVERE WEATHER TODAY. MODELS INDICATING CONVECTION
POSSIBLY FIRING UP AROUND NOON OVER CENTRAL PORTIONS OF THE STATE
MOVING NORTH THROUGH THIS AFTERNOON. BY LATE THIS AFTERNOON AND
EVENING...PRECIP BECOMES MORE WIDESPREAD SO SEE NO REASON TO LOWER
POPS IN THE CURRENT FORECAST. SOME OF THE REFLECTIVITY MODELS ARE
SHOWING LINES OF CONVECTION SETTING UP ACROSS THE STATE TODAY BUT
THEY DONT PINPOINT NORTH OR CENTRAL GA AS BEING THE FOCUS AREA. THIS
HAPPENS WITH LOW CAPE HIGH SHEAR STORMS SO WILL NEED TO FOCUS ON THE
ENTIRE AREA WITH CENTRAL STARTING MIDDAY MOVING NORTHWARD THROUGH
TONIGHT. TOOK A LOOK AT THE EXPERIMENTAL SHERB INDEX WHICH HAS
BEEN SHOWN TO CORRELATE WELL WITH TORNADO AND WIND DAMAGE REPORTS
IN HIGH SHEAR LOW CAPE ENVIRONMENTS. STILL ONLY INDICATING MAX
VALUES OF 0.5 TO 0.9 TUES THRU WED. TYPICALLY NEED VALUES OVER 1.0
TO SEE MUCH CHANCE OF TORNADOES OR WIND DAMAGE. ANOTHER THREAT
WITH THIS SYSTEM IS THE POTENTIAL FOR HEAVY RAIN AND MINOR
FLOODING. CURRENTLY WERE FORECASTING 1.5 TO 2.5 INCHES TOTAL WITH
ISOLATED AREAS NEAR 3 INCHES THROUGH WED AFTERNOON. CURRENT FLASH
FLOOD GUIDANCE SHOWS THAT WE CAN SUPPORT THIS AMOUNT OF RAIN BUT A
FEW LOCATIONS MAY COME CLOSE SO WILL NEED TO WATCH THE USUAL
SUSPECTS WHEN IT COMES TO SOME OF OUR MORE FLASHY CREEKS AND
RIVERS.

. HYDROLOGY...

CURRENT QPF SHOWS HIGHEST VALUES ACROSS NE AND SE PORTIONS OF OUR
AREA OF RESPONSIBILITY. NOT TOO CONCERNED ABOUT AREAS IN SE GA AS
THOSE SOILS BELOW THE FALL LINE CAN HANDLE THE HIGHER AMOUNTS BUT
AREAS IN THE NE GA MOUNTAINS MAY BE A BIT DIFFERENT. WE HAVE HAD A
FAIRLY DRY DECEMBER SO FAR SO WE COULD USE THE RAIN BUT THINGS
WILL BE CLOSE WHEN IT COMES TO FLOODING CONCERNS. WILL NEED TO
MONITOR THIS AREA FOR POSSIBLE MINOR FLOODING. AT THIS TIME EXPECT
RAIN TO FALL AT MORE STEADY PACE WITH THE HEAVIEST RATE AROUND 1
INCH FROM 00-12 WED. STORM TOTAL AMOUNTS AROUND 2 TO 3 INCHES FOR
NE GA TONIGHT THRU WED. FLASH FLOOD GUIDANCE IS SHOWING THE
COUNTIES IN THAT AREA CAN HANDLE 3.4 TO 3.5 INCHES OVER A 6 HOUR
PERIOD SO WE SHOULD BE ALL RIGHT BUT WE DO NOT WANT TO LET OUR
GUARD DOWN.

01

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
LONG TERM BEGINS WITH THE COLD FRONT EXITING THE FORECAST AREA
WEDNESDAY NIGHT. SOME POTENTIAL STILL EXISTS FOR SOME WRAP AROUND
PRECIPITATION LATE WEDNESDAY NIGHT TO BECOME MIXED WITH SNOW
ACROSS THE NORTHEAST. CRITICAL THICKNESS VALUES REACH INTO THE
NORTHERN ZONES LATE...BUT MODELS WANT TO SHOW LIMITED MOISTURE SO
NOT EXPECTING ANY ACCUMULATIONS. SHOULD BE DRY THROUGH FRIDAY AS
HIGH PRESSURE BUILDS ACROSS THE AREA. SOUTHWEST FLOW RETURNING
OVER THE WEEKEND BRINGING MOISTURE BACK INTO THE FORECAST AREA.
MODELS STILL DIFFERING ON THE DETAILS...HOWEVER A CHANCE OF RAIN
EACH DAY THROUGH THE END OF THE PERIOD LOOKS REASONABLE.

41

&&

AVIATION...
06Z UPDATE...
IFR TO LIFR CONDITIONS EXPECTED TO CONTINUE THROUGH THIS TAF PERIOD.
MAY SE SOME MVFR CEILINGS THIS AFTERNOON BUT THEY ARE EXPECTED TO
FALL BACK DOWN BY 00Z WED. AREAS OF RAIN...DRIZZLE AND SHOWERS WILL
CONTINUE ACROSS THE STATE TODAY AND TONIGHT WITH EAST TO SOUTHEAST
WINDS IN THE 6-12KT RANGE.

//ATL CONFIDENCE...06Z UPDATE...

MEDIUM TO HIGH.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          49  48  63  41 / 100 100  90  30
ATLANTA         52  51  64  41 / 100 100  90  10
BLAIRSVILLE     50  48  59  36 / 100 100  90  30
CARTERSVILLE    52  50  64  36 / 100 100  80  10
COLUMBUS        63  59  68  41 / 100 100  80  10
GAINESVILLE     47  45  60  39 / 100 100  90  30
MACON           61  60  67  41 / 100 100  90  20
ROME            53  50  64  37 / 100 100  80  10
PEACHTREE CITY  56  55  64  39 / 100 100  90  10
VIDALIA         69  61  70  48 / 100 100  90  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....41
AVIATION...01
Hazardous weather outlook, Dec 23, 5:01 AM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
501 AM EST TUE DEC 23 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
501 AM EST TUE DEC 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
OVER MUCH OF NORTH AND CENTRAL GEORGIA. A FEW MAY BECOME SEVERE
MAINLY OVER CENTRAL GEORGIA.

A WARM FRONT SHOULD PUSH NORTHWARD INTO CENTRAL GEORGIA DURING THE
DAY. A FEW STORMS MAY BECOME SEVERE IN THE WARMER AND MORE
UNSTABLE AIR...GENERALLY ALONG AND SOUTH OF A LAGRANGE TO MACON TO
MILLEDGEVILLE LINE THIS AFTERNOON INTO THIS EVENING. THE MAIN
THREATS WILL BE DAMAGING WINDS AND HEAVY RAIN. AN ISOLATED TORNADO
CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A STRONG COLD FRONT WILL PUSH THROUGH GEORGIA ON WEDNESDAY. RAIN
AND SCATTERED THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT. SOME
OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS...ISOLATED
TORNADOES...AND HEAVY RAIN. THE BEST RISK FOR SEVERE STORMS ON
WEDNESDAY WILL BE ALONG AND AHEAD OF THE COLD FRONT THAT WILL
MOVE INTO WESTERN GEORGIA WEDNESDAY MORNING...AND INTO EASTERN
GEORGIA BY WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

The radar

The Robins AFB radar (KJGX), 29 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

12 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Jones

When
December 23, 6:00 AM EST to December 24, 6:00 AM EST
Where
Jones County, 1.14 mi WSW of Van Buren
Reported by
CoCoRaHS
Coordinates
32.877, -83.549

COCORAHS observer reported a 24-hour rainfall total of 3.73 inches.

Heavy Rain, Oglethorpe

When
December 23, 7:00 AM EST to December 24, 7:00 AM EST
Where
Oglethorpe County, 1.34 mi WNW of Stephens
Reported by
CoCoRaHS
Coordinates
33.806, -83.192

COCORAHS observer reported a 24-hour rainfall total of 3.14 inches.

Heavy Rain, Peach

When
December 23, 7:00 AM EST to December 24, 7:00 AM EST
Where
Peach County, 0.19 mi ENE of Ft Vly
Reported by
CoCoRaHS
Coordinates
32.551, -83.877

COCORAHS observer reported a 24-hour rainfall total of 3.45 inches.

Heavy Rain, Sumter

When
December 23, 7:00 AM EST to December 24, 7:00 AM EST
Where
Sumter County, 2.11 mi ENE of Thalean
Reported by
CoCoRaHS
Coordinates
32.031, -84.246

COCORAHS observer reported a 24-hour rainfall total of 3.60 inches.

Heavy Rain, Bibb

When
December 23, 7:00 AM EST to December 24, 7:00 AM EST
Where
Bibb County, (Mcn)wilson Arpt Mac
Reported by
ASOS
Coordinates
32.700, -83.650

The KMCN ASOS reported a 24-hour rainfall total of 3.71 inches.

Heavy Rain, Muscogee

When
December 23, 7:00 AM EST to December 24, 7:00 AM EST
Where
Muscogee County, (Csg)columbus Metro
Reported by
ASOS
Coordinates
32.520, -84.930

The KCSG ASOS reported a 24-hour rainfall total of 2.72 inches.

Heavy Rain, Pulaski

When
December 23, 7:00 AM EST to December 24, 7:00 AM EST
Where
Pulaski County, Hawkinsville
Reported by
COOP Observer
Coordinates
32.280, -83.470

COOP observer reported a 24-hour rainfall total of 4.40 inches.

Heavy Rain, Laurens

When
December 23, 7:30 AM EST to December 24, 7:30 AM EST
Where
Laurens County, 1.36 mi SE of Vincent
Reported by
CoCoRaHS
Coordinates
32.464, -82.986

COCORAHS observer reported a 24-hour rainfall total of 3.10 inches.

Heavy Rain, Henry

When
December 23, 7:35 AM EST to December 24, 7:35 AM EST
Where
Henry County, 4.26 mi ESE of Locust Grove
Reported by
CoCoRaHS
Coordinates
33.331, -84.050

COCORAHS observer reported a 24-hour rainfall total of 3.18 inches.

Heavy Rain, Coweta

When
December 23, 8:00 AM EST to December 24, 8:00 AM EST
Where
Coweta County, 1.25 mi NE of Senoia
Reported by
NWS Employee
Coordinates
33.314, -84.537

NWS employee reported a 24-hour rainfall total of 2.10 inches.

Heavy Rain, Henry

When
December 23, 8:00 AM EST to December 24, 8:00 AM EST
Where
Henry County, 0.89 mi NE of Kelleytown
Reported by
CoCoRaHS
Coordinates
33.540, -84.071

COCORAHS observer reported a 24-hour rainfall total of 2.41 inches.

Heavy Rain, Houston

When
December 23, 8:00 AM EST to December 24, 8:00 AM EST
Where
Houston County, 3.1 mi NW of Clinchfield
Reported by
CoCoRaHS
Coordinates
32.445, -83.674

COCORAHS observer reported a 24-hour rainfall total of 3.68 inches.

Flash Flood, Crisp

When
December 24, 7:44 AM EST to 11:30 AM EST
Where
Crisp County, 1.48 mi NW of Cordele to 1.25 mi SW of Cordele
Cause
Heavy Rain
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
31.986, -83.797

The Crisp County emergency manager reported significant overflowing of ditches and small creeks which were flooding several roads in the Cordele area. A few motorists became stranded in their cars due to the high water. The flood waters surrounded a few homes in the Second Avenue and Third Street section of town. The water level reached the foundations, but did not enter the houses.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550646, 550647, 550648, 550649, 550653, 550654, 550655, 550656, 550657, 550658, 550659, 550660, 549481.